Autologous BMT Side Effects
High-dose chemotherapy and total body irradiation are harmful not only to diseased cells, but also to normal tissues and organs. When normal cells are affected, side effects develop. Side effects such as difficulty eating, mouth sores, nausea and/or vomiting, diarrhea, hair loss and skin changes almost always occur to some degree, regardless of which conditioning regimen you receive.
There are many reasons you might have difficulty eating during and after your transplant. Chemotherapy and/or radiation can cause nausea and/or vomiting, mouth or throat sores and diarrhea. In addition, your saliva may thicken and make chewing and swallowing food difficult. Rinsing your mouth often and drinking fluids will help.
Mouth dryness may last for several months after your transplant. Taste changes, either the inability to taste foods or a change in normal taste, may last for 30 to 60 days or longer after chemotherapy and/or radiation. The ability to taste sweets often returns first.
Mouth Sores (Mucositis)
Good oral hygiene will be important to you before, during and after your transplant. If your mouth is not kept clean, an infection can occur and quickly spread to other parts of your body. Mouth sores and infection can be painful. You can significantly reduce your of risk of developing mouth sores and infection by following your prescribed mouth care program. If you do develop mouth sores, the frequency of mouth care will increase. You will be given pain medication to reduce your discomfort. As your white blood cell count increases, your mouth also will improve.
Nausea and/or Vomiting
Nausea and/or vomiting are common following all conditioning regimens, but can usually be controlled with medications. Medications and infections also can cause nausea and/or vomiting. Drugs called antiemetics are used to treat nausea. (Emesis means vomiting; thus, antiemetics are drugs to prevent vomiting.)
If you feel nauseous or like you might vomit, tell your nurse or doctor. The dose and frequency of the anti-nausea medications may have to be adjusted. Anti-nausea medications will be given to you through your long-term IV catheter. Please ask your nurse for these medications when you feel you need them. Do not wait for vomiting to start.
Diarrhea following your conditioning regimen is common. Another cause of diarrhea is the presence of an infection. If infection is suspected, you may be started on an oral antibiotic. Anti-diarrhea drugs may be prescribed to sedate the nerves in your gastrointestinal area, slowing down muscle contraction and diarrhea. Please tell your nurse if you have a problem. Carefully cleaning the rectal area is important to prevent infections. If your rectal area becomes irritated, creams will be prescribed to relieve your discomfort and reduce the risk of any skin breakdown.
Hair Loss (Alopecia)
Temporary hair loss always occurs following the conditioning regimen. Some patients prefer to shave their heads or cut their hair very short before hair loss begins. Hair loss changes your appearance and can be very distressing. Scarves, caps, hats or wigs can be worn until your hair grows back. Wigs and other headgear are available for free at RPCI’s Community Cancer Resource Center (CCRC). You may wish to consider stopping by the CCRC before you lose your hair— a cancer information specialist can help you choose a wig similar to your hair color and style, or you might prefer a totally new look! Hair normally grows back within three to six months following the transplant. You may notice changes in the thickness, texture or curl of your hair.
Depending on the chemotherapy and/or radiation prescribed, your skin may peel, become reddened or change shade. This is temporary, and you will receive creams to alleviate discomfort. The nurse will give you further instructions about your specific skin care. Less often, hyperpigmentation (dark spots on the skin) occurs. This usually fades over a period of one to two months.